Thunderstorm Wind, York
- When
- July 30, 6:26 PM EST
- Where
- York County, 0.69 mi S of Harris Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -76.480
Large tree limbs were downed.
Isolated severe thunderstorm produced damaging winds across portions of eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm produced damaging winds across portions of eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 30, 3:24 PM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 424 PM EDT WED JUL 30 2008 .SYNOPSIS... AN UPPER LEVEL LOW WILL REMAIN CENTERED NEAR THE GREAT LAKES THROUGH THE WEEKEND. SEVERAL WEAK FRONTS WILL ROTATE AROUND THE LOW AND THROUGH THE REGION THROUGH EARLY SUNDAY. HIGH PRESSURE WILL START TO BUILD IN BY LATE SUNDAY...AND WILL THEN HOLD IN PLACE OVER THE REGION THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 2 AM THURSDAY MORNING/... AN EXTENSIVE CU FIELD HAS DEVELOPED ALONG A PIEDMONT TROF WHICH IS CURRENTLY DRAPED ACROSS VIRGINIA. A FEW ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALREADY FORMED EARLY THIS AFTERNOON...AND EXPECT TO SEE AN INCREASE IN COVERAGE AND INTENSITY LATER THIS AFTERNOON AND EVENING AS THE CAPPING INVERSION DIMINISHES. VERTICAL SHEAR IS ALSO EVIDENT ON LOCAL RADARS...WITH 40 TO 50 KT BARBS OVER OUR AREA. A MOIST AIRMASS REMAINS IN PLACE WITH SFC OBS REPORTING DEW POINTS IN THE LWR/MID 70S. IN ADDITION...MODEL BUFR SOUNDINGS DIAGNOSE CAPES OF 2000-3000 J/KG ACROSS THE AREA. SPC HAS ACCORDINGLY PLACED MUCH OF OUR FA IN A SLIGHT RISK FOR SEVERE WEATHER...WITH THE GREATEST THREATS BEING DAMAGING WINDS AND LARGE HAIL. NO CONVECTIVE WATCH HAS BEEN ISSUED YET...ALTHOUGH ONE IS LIKELY TO BE ISSUED WITHIN THE NEXT FEW HOURS. THE SEVERE THREAT WILL DIMINISH AFTER SUNSET AS THE AIRMASS BECOMES MORE STABLE WITH THE LOSS OF DAYTIME HEATING...AND AS THE SFC TROF MOVES OFFSHORE. KEPT 30% POPS ALONG SE VA/NE NC EXTENDING UP TO THE ERN SHORE FOR ANY LINGERING ACTIVITY...WITH ONLY A SLIGHT CHANCE OF SHRAS FOR ALL OTHER AREAS AFTER MIDNIGHT. ANOTHER MILD AND MUGGY NIGHT TONIGHT...WITH LOW TEMPERATURES BOTTOMING OUT BETWEEN 70 AND 75. PATCHY FOG WILL AGAIN BE LIKELY OVER THE ERN SHORE AND ALSO IN ANY AREAS THAT DO MANAGE TO SEE PRECIPITATION. && .SHORT TERM /2 AM THURSDAY MORNING THROUGH SATURDAY/... THE UPPER LEVEL LOW THAT HAS BEEN PARKED NEAR THE GREAT LAKES WILL REMAIN CENTERED TO OUR NORTH THROUGH THIS WEEKEND. THE DAILY TROFS WILL CONTINUE TO ROTATE THROUGH OUR REGION AROUND THE UPPER LOW. THE NEXT TROF WILL MOVE THROUGH THE REGION ON THURSDAY WITH CONTINUING INSTABILITY EXPECTED IN THE AFTERNOON AND EVENING HOURS. SPC HAS AGAIN PUT OUR SRN COUNTIES IN A SLIGHT RISK FOR SEVERE WEATHER. MAX TEMPS WILL CONTINUE TO BE HOT...AND WILL RANGE FROM 90 TO 95 ON THURSDAY THROUGH SATURDAY. AS IS TYPICAL FOR THIS TIME OF YEAR...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING DURING PEAK HEATING HOURS. LOW TEMPERATURES REMAIN MILD...70 TO 75. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... TROUGH ALOFT TRENDING A BIT SLOER IN SWINGING THROUGH NE QTR OF CONUS LT WKND...DELAYING ARRIVAL OF HEAT DOME FM THE W. HV TRIMMED TEMPS ABT 5 DEGS F FOR SUN...AS WELL AS BRINGING DRYING/LWR DWPTS INTO THE RGN FOR A BRIEF SPELL INTO MON. HI TEMPS SUN MID 80S (NNE SXNS) TO MID 90S (FAR INTR SRN AREAS). HWVR...RDG ALOFT EVENTUALLY BUILDS STRNGLY EWD TWD/INTO MDATLC RGN BY TUE/WED NEXT WK...BRINGING HEAT AND GRDL INCRS TO HUMIDITY. WDSPRD HI TEMPS IN THE (MID/UPR) 90S - EVEN PSBL 100 INTR) TUE/WED. NEXT CDFNT APPROACHES FM NNW LT NEXT WK. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... A COUPLE OF ISOL CELLS HAVE DEVELOPED OV SE VA. MORE WDSPR ACTIVITY OCCURRING OV WRN PA ASSOC WITH PVA THAT WILL SPREAD ACRS NRN PORTIONS OF OUR AREA LATER THIS AFTN. PUT CB REMARKS AFT 19/20Z. CONDS SIMILAR TO THIS MORNING ARE INDICATED FOR THURSDAY MORNING WITH LIFR EXPECTED AT SBY. HIGH PRESSURE BUILDS IN TOWARD THE WEEKEND WITH SOME SCT AFTN TS MAINLY THU AND FRI. && .MARINE... WK LVL BNDRY LINGERS OVR NRN WTRS THIS AFTN/EVE...B4 DSPTG OVRNGT. LLVL FLO FM THE ESE INVOF/N OF THAT BNDRY INTO THIS EVE...OTRW ALL AREAS WL HV WND DRCTN TURN TO THE WSW. FNTL BNDRY FM THE NW APPROACHES THU...WL LLVL FLO RMNG FM THE SW (HIEST SPDS RMNG AOB 15 KT). WNDSHFT TO THE NNW IN WAKE OF FNT DURG FRI (MAY BE A BRIEF/VRY SHORT PD OF ENHANCED SPDS TO 10-15 KT W/ OR RIGHT BEHIND FNTL PASSAGE ERY FRI). AHD OF 2ND FNT...LLVL FLO SW XPCTD ON SAT...SHIFTING TO NW SAT NGT/SUN. CONTD NO SCAS UFN. && .EQUIPMENT... KAKQ RADAR IS LIMITED TO LONG PULSE OPERATIONS (VCP 31) THROUGH THIS EVENING UNTIL A PART ARRIVES THAT WILL ALLOW FOR SHORT AND LONG PULSE OPERATIONS TO RESUME. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...JRL NEAR TERM...JRL SHORT TERM...JRL LONG TERM...ALB AVIATION...LSA MARINE...ALB EQUIPMENT...BAJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 942 AM EDT WED JUL 30 2008 MDZ021>025-VAZ048-049-062>064-071>078-085-086-099-100-311345- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA- 942 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAT INDEX VALUES WILL RANGE FROM 99 TO 103 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ630>633-650-652-654-656-658-311345- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 942 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ012>017-030>032-VAZ060-061-065>070-079-080-087-088-092-311345- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE- GREENSVILLE-SUSSEX-SOUTHAMPTON- 942 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THERE IS A SLIGHT RISK FOR A FEW OF THESE STORMS TO BECOME SEVERE IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ102-VAZ081>084-089>091-093>098-311345- OUTER BANKS CURRITUCK-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- SURRY-JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 942 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THERE IS A SLIGHT RISK FOR A FEW OF THESE STORMS TO BECOME SEVERE IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LEWITSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 555 PM EDT WED JUL 30 2008 VAZ084-090-091-094-302300- GLOUCESTER VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA- 555 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM MOVING ACROSS THE PENINSULA... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PATRICK HENRY FIELD...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HORNSBYVILLE...AND...GRAFTON AT 600 PM EDT...DARE...AND...SEAFORD AT 605 PM EDT...POQUOSON AT 615 PM EDT...PLUM TREE ISLAND REFUGE...AND...MESSICK AT 620 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 622 PM EDT WED JUL 30 2008 VAZ100-302315- NORTHAMPTON VA- 622 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORM WILL MOVE EAST ACROSS NORTHAMPTON COUNTY THROUGH 7 PM THIS EVENING... AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF CAPE CHARLES...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN NORTHAMPTON COUNTY AT 640 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 624 PM EDT WED JUL 30 2008 NCZ012>014-030-302330- BERTIE NC-GATES NC-HERTFORD NC-NORTHAMPTON NC- 624 PM EDT WED JUL 30 2008 ...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA... AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF RICH SQUARE...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RICH SQUARE AT 645 PM EDT...KELFORD AT 655 PM EDT...AULANDER AT 710 PM EDT...CONNARITSA AT 715 PM EDT...BURDEN AT 720 PM EDT...EARLEYS AT 725 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EDT WED JUL 30 2008 VAZ084-086-091-094-100-302345- GLOUCESTER VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON VA-YORK VA- 651 PM EDT WED JUL 30 2008 ...STRONG LINE OF THUNDERSTORMS MOVING EAST ALONG THE PENINSULA TOWARD NORTHAMPTON COUNTY... AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SEAFORD...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLUM TREE ISLAND REFUGE AT 700 PM EDT... CAPE CHARLES AT 730 PM EDT...CHEAPSIDE AND...CAPEVILLE AT 735 PM EDT. WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127691.